Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 5, NWS Green Bay, WI

January 11, 2017

NWS Green Bay, WI issued this small craft advisory at Jan 11, 2017, 3:51 AM CST. It took effect at Jan 11, 2017, 4:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2017, 3:51 AM CST (09:51 UTC)
In effect from
Jan 11, 2017, 4:00 AM CST
Expired
Jan 11, 2017, 10:00 AM CST
In force
6 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

234 
WHUS73 KGRB 110951
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
351 AM CST WED JAN 11 2017

LMZ521-522-541>543-111600-
/O.EXP.KGRB.GL.W.0002.000000T0000Z-170111T1000Z/
/O.NEW.KGRB.SC.Y.0005.170111T1000Z-170111T1600Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
351 AM CST WED JAN 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

* WINDS...WEST WINDS TO 30 KNOTS EARLY THIS MORNING WILL DIMINISH
  TO 10 TO 20 KNOTS BY LATE MORNING.

* WAVES...WAVES OF 4 TO 7 FEET ON THE LAKE EARLY THIS MORNING WILL
  SUBSIDE TO 2 TO 4 FEET BY LATE MORNING. THE BAY OF GREEN BAY IS
  MOSTLY ICE COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 11, 3:34 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 11, 3:34 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
334 AM CST Wed Jan 11 2017

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 333 AM CST Wed Jan 11 2017

Will be posting a Winter Weather Advisory for the north for today.
Coding is below. Discussion for this portion of the forecast will
follow a little later.

.LONG TERM...Thursday Night Through Tuesday
Issued at 333 AM CST Wed Jan 11 2017

Main focus for this period will be the bitterly cold temperatures
Thursday night into Friday morning, then a moderation in temperatures
this weekend with above normal temperatures expected early next
week. In addition, a system will affect the area bringing another
round of mixed precipitation.

For Thursday night into Friday morning, bitterly cold temperatures
are in the forecast with lows in the single digits below zero east
and in the teens below zero west. A northwest wind of 5 to 10 mph
will produce wind chill readings of 20 below to 30 below zero
north and west of the Fox Valley. A wind chill advisory is
anticipated for this area late Thursday night and Friday morning.
Another cold day is expected on Friday with highs from 5 above to
12 above zero. Minimum temperatures tricky Friday night as a weak
upper level disturbance passes to the south of the area. This
feature will bring an increase in cloudiness and a chance of light
snow mainly south of highway 29. Minimum temperatures across the
far north will need to be monitored as they may need to be lowered
depending on how thick cloud cover is in this region.

A gradual moderation in temperatures is expected this weekend with
above normal temperatures expected for the first half of next
week. The next weather maker will bring a wintry mix to the region
Monday into Tuesday. Some differences noted between the Canadian
and ECMWF with the amount of warm air spreading northward into the
region. Will also need to contend with pavement temperatures which
may be slower to respond due to the expected cold weather late
this week. Later shifts will be able to sort out the details.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1025 PM CST Tue Jan 10 2017

Gusty west winds and associated blowing snow will diminish
overnight. Lingering MVFR ceilings should erode, with flight
conditions briefly returning to VFR at the TAF sites.

Another round of snow is expected to develop over parts of central
and north central WI early Wednesday morning, and spread southeast
across the rest of the forecast area by early afternoon. Conditions
should quickly drop to IFR once the steadier snow develops.
Improving visibilities will arrive in north central WI in the
afternoon, and across the rest of the forecast area in the
evening, as the snow tapers off.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST this afternoon for WIZ005-
010>013-018-019-021-073.
&&

SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 10, 11:48 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1148 PM CST TUE JAN 10 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1148 PM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS WILL PERSIST OVERNIGHT DUE TO THE SNOW
AND WINTRY PRECIPITATION THAT FELL TUESDAY...AND THE REFREEZING
OF WATER AND SLUSH ON ROADS DUE TO THE RAPID FALL IN TEMPERATURES
THAT OCCURRED DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HAZARDOUS TRAVEL IS POSSIBLE AGAIN WEDNESDAY INTO WEDNESDAY
EVENING AS ACCUMULATING SNOW RETURNS TO THE REGION. THE MOST
SIGNIFICANT ACCUMULATIONS ARE EXPECTED NORTH OF A LINE FROM
TOMAHAWK TO ANTIGO TO KEWAUNEE, WHERE 2 TO 4 INCHES OF POWDERY
SNOW IS ANTICIPATED.

DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING DUE TO THE COMBINATION OF BITTERLY COLD
TEMPERATURES AND NORTHWEST WINDS. A WIND CHILL ADVISORY MAY BE
NEEDED...ESPECIALLY NORTH AND WEST OF THE FOX VALLEY...FOR WIND
CHILLS OF 20 BELOW TO 30 BELOW ZERO. WIND CHILLS THIS LOW CAN
PRODUCE FROST BITE ON EXPOSED SKIN WITHIN 20 TO 30 MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-111200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1148 PM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

WEST GALES WILL GRADUALLY EASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SKOWRONSKI

In the hours before

Local storm report, Jan 10, 9:52 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
952 PM CST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             HAZELHURST              45.79N 89.71W
01/10/2017  M6.5 INCH        ONEIDA             WI   PUBLIC

            FROM SOCIAL MEDIA

&&

BERSCH
Local storm report, Jan 10, 10:39 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1039 PM CST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HEAVY SNOW       RHINELANDER             45.63N 89.41W
01/10/2017  M8.3 INCH        ONEIDA             WI   BROADCAST MEDIA

            STORM TOTAL.

&&

ECKBERG
Special weather statement, Jan 10, 11:45 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1145 PM CST Tue Jan 10 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1145 PM CST Tue Jan 10 2017

...HAZARDOUS TRAVEL CONDITIONS LIKELY TO CONTINUE OVERNIGHT...

The rapid fall in temperatures that occurred as colder air swept
across the area in the wake of the Tuesday's storm has caused
slush and water lingering on roads in east-central Wisconsin to
freeze into glare ice. This was causing extremely slippery
conditions. Many sidewalks and parking lots in this part of the
state are also icy, so walking outdoors may be hazardous as well.

Hazardous travel conditions also persisted across central, north-
central, and northeast Wisconsin as well. Although winds were
rapidly diminishing, the blowing and drifting snow that occurred
during the evening greatly hampered clean-up efforts from the
storm.

Anyone traveling overnight should plan on encountering snow
covered or icy roads, and drive with extreme caution.

More snow is expected Wednesday.

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:39 AM CSTWinter Weather AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oconto and 2 more11 hr
Jan 11, 4:44 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Waushara, Winnebago4 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.